Description of Adverse Events in a Cohort of Dance Festival Attendees with Stimulant-Induced Severe Agitation Treated with Dissociative-Dose Ketamine

Matt S. Friedman, David Saloum, Astrid Haaland, Jefferson Drapkin, Antonios Likourezos, Reuben J. Strayer

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

Background: Emergency clinicians often treat severe agitation resulting from intoxicants, psychiatric illness, and other CNS or systemic diseases. Recreational drugs–especially stimulants–are frequently used by attendees of electronic dance music festivals (EDMFs), and festivalgoers may become dangerously agitated and pose an immediate threat to themselves and others. Although benzodiazepines and antipsychotics are classically used to treat severe agitation, these medications are burdened by safety concerns including respiratory depression and cardiac arrhythmias. The effects of ketamine when used to treat severe agitation in an exclusive cohort of patients with psychostimulant drug-induced toxicity (PDIT) has not previously been reported, and existing literature describes a widely variant safety profile when ketamine is used for sedation of the agitated patient. Objective: To describe ketamine’s adverse event profile when used to treat patients with severe agitation resulting from PDIT. Methods: This is a retrospective, observational study enrolling consecutive patients who presented for medical attention at a large outdoor EDMF over a period of eight days on two consecutive weekends in the summer of 2017. The EDMF had an estimated attendance of 40,000 per weekend. A medical tent was set up on-site; patients were managed by a team of EMS providers, nurses and emergency physicians. Medications used, adverse events and the need for repeat dosing were abstracted from prehospital care reports. Results: Over the course of eight days, 1081 of 1186 patients who were evaluated in the medical tent had a recorded chief complaint. 274 of these patients (25.3%) had a chief complaint of altered mental status. In patients presenting with AMS, 68 patients (24.8%) had severe agitation that was treated with dissociative-dose (≥4 mg/kg) intramuscular ketamine. The mean initial dose of ketamine was 308 mg. There were four serious adverse events (5.9%): Two patients (2.9%) had copious hypersalivation treated with atropine, one patient (1.5%) had transient apnea requiring assisted ventilation, and one patient (1.5%) was intubated and transported to the hospital. 42 patients (61.8%) required redosing of calming medications. All patients who received ketamine except the single patient who was intubated and transported were observed in the medical tent until resolution of symptoms and discharged back to the festival. Conclusion: In this cohort of festival attendees who developed stimulant-induced severe agitation and were treated with dissociative-dose ketamine, serious adverse events occurred in 5.9% of patients including one patient who was intubated.

Original languageEnglish
Pages (from-to)761-767
Number of pages7
JournalPrehospital Emergency Care
Volume25
Issue number6
DOIs
StatePublished - 2021

Keywords

  • EMS
  • pharmacology
  • toxicology

Fingerprint

Dive into the research topics of 'Description of Adverse Events in a Cohort of Dance Festival Attendees with Stimulant-Induced Severe Agitation Treated with Dissociative-Dose Ketamine'. Together they form a unique fingerprint.

Cite this